Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 17, NWS New Orleans, LA

February 5, 2004Walthall County, Mississippi; Washington Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Feb 5, 2004, 8:33 PM CST for Walthall County, Mississippi; Washington Parish, Louisiana. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 5, 2004, 8:33 PM CST (02:33 UTC)
Expired
Feb 5, 2004, 9:00 PM CST
In force
27 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Washington Parish, LA, Walthall County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 5, 4:55 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 2.6 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2004-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1068 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2004-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 215 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1068 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
490 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
1.2
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 060233
SVRNEW
LAC117-MSC147-060300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
831 PM CST THU FEB 5 2004

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WASHINGTON PARISH IN SOUTHEAST LOUISIANA
  WALTHALL COUNTY IN SOUTHERN MISSISSIPPI

* UNTIL 900 PM CST

* AT 829 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHEAST OF MOUNT HERMAN...OR ABOUT 11
  MILES NORTH OF FRANKLINTON...MOVING NORTHEAST AT 45 MPH.

THE COMMUNITIES OF TYLERTOWN AND DEXTER MISSISSIPPI AND STATE LINE 
LOUISIANA ARE IN THE PATH OF THIS STORM.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING.

THIS IS A DANGEROUS STORM...STAY INDOORS AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3114 9001 3111 8993 3101 9000 3100 8972
          3066 8987 3071 9026 3100 9034 3100 9025
          3108 9025 3126 9003

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 5, 5:05 PM CST, 3 hours 28 minutes earlier.

Area forecast discussion, Feb 5, 5:05 PM CST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
505 PM CST THU FEB 5 2004

.UPDATE...
UPDATED TO ADD NEW TORNADO WATCH.

.DISCUSSION...
SHOWERS AND THUNDERSTORMS EXTEND FROM SOUTH-CENTRAL LOUISIANA
THROUGH EAST-CENTRAL MISSISSIPPI THIS AFTERNOON...JUST AHEAD OF THE
COLD FRONT.  AT 850HPA THERE WAS A 55 KNOT SOUTHERLY JET...ADVECTING
WARM MOIST AIR INTO THE LOWER MISSISSIPPI VALLEY.  THE 500HPA LOW
WAS CENTERED OVER WESTERN KANSAS/NEBRASKA.  THE UPPER LEVEL JET
STRETCHED FROM TEXAS INTO THE MID-MISSISSIPPI VALLEY WITH A SOUTHERN
BRANCH EXTENDING ACROSS THE NORTHERN GULF OF MEXICO...LEAVING US IN
AN AREA OF DIFFLUENCE.  THE PRECIP WATER VALUE FROM THE 18Z SOUNDING
WAS 1.49 INCHES.  THUS THERE REMAINS A THREAT FOR SEVERE WEATHER AS
THE FRONT PROGRESSES EASTWARD THROUGH SOUTHEASTERN LOUISIANA AND
SOUTHERN MISSISSIPPI TONIGHT.  THE FLOOD WATCH WILL BE EXTENDED FOR
SOUTHERN MISSISSIPPI AND EXTREME SOUTHEASTERN/EAST-CENTRAL
LOUISIANA.

HIGH PRESSURE WILL DOMINATE THE AREA THROUGH THE WEEKEND...WITH LOW
TEMPS SATURDAY MORNING NEAR/JUST ABOVE FREEZING AND SUNDAY MORNING
AROUND FREEZING.  THE NEXT SYSTEM WILL DEVELOP OVER THE SOUTHERN
PLAINS ON MONDAY...BRINGING A GOOD CHANCE FOR SHOWERS AND
THUNDERSTORMS AGAIN MONDAY NIGHT THROUGH TUESDAY.

.MARINE...

SMALL CRAFT ADVISORY WILL BE CONTINUED OVER THE COASTAL WATERS...NOT
INCLUDING LAKES PONTCHARTRAIN AND MAUREPAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB 50 54 31 50 / 80 10 00 00
BTR 50 56 32 51 / 60 10 00 00
MSY 56 57 39 52 / ++ 40 00 00
GPT 57 61 34 51 / ++ 60 10 00

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLOOD WATCH LAZ037>040-049>050-056>070
     TORNADO WATCH LAZ036>40-46>50-56>70
MS...FLOOD WATCH MSZ69>71-77-80>82
     TORNADO WATCH MSZ69>71-77-80>82
SE LA AND MS COASTAL WATERS...SMALL CRAFT ADVISORY FROM KPQL TO
ATCHAFALAYA RVR OUT 60NM.

&&

25
Hazardous weather outlook, Feb 5, 5:30 PM CST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
530 PM CST THU FEB 5 2004

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-061300-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
530 PM CST THU FEB 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTH...SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...THIS EVENING AND TONIGHT

FLOODING...
A FLOOD WATCH IS IN EFFECT THROUGH TONIGHT FOR EXTREME SOUTH AND
SOUTHWEST MISSISSIPPI...EXCEPT WILKINSON COUNTY...AND SOUTHEAST
LOUISIANA EAST ALONG AND EAST OF A LINE FROM ST HELENA THROUGH
ASSUMPTION AND TERREBONNE PARISHES. RAINFALL AMOUNTS OF 1 TO 3
INCHES ARE POSSIBLE THIS EVENING AND TONIGHT WITH LOCALLY HIGHER
RAINFALL AMOUNTS POSSIBLE.

THUNDERSTORMS...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP AND MOVE EASTWARD THIS EVENING AND TONIGHT AS A COLD FRONT
APPROACHES FROM THE WEST. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS THIS EVENING. THE MAIN SEVERE WEATHER THREAT WILL BE
MODERATE SIZE HAIL AND DAMAGING WINDS.

MARINE...
A SMALL CRAFT ADVISORY IS IN EFFECT TODAY THROUGH TONIGHT FROM
PASCAGOULA MISSISSIPPI TO THE ATCHAFALAYA RIVER OUT 60 NM FOR
SOUTHWEST WINDS OF 20 TO 25 KNOTS AND SEAS 5 TO 7 FEET.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS AND FLOODING...
THUNDERSTORMS ARE POSSIBLE OVER EXTREME SOUTHEAST LOUISIANA AND
COASTAL MISSISSIPPI FRIDAY MORNING. THE MAIN THREATS ARE DAMAGING
WINDS AND HAIL. RIVERS WILL BE SWOLLEN FROM THE RECENT RAINS AND MAY
REACH OR EXCEED THE TOP OF THE RIVER BANKS FRIDAY.

MARINE...
SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO CONTINUE THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY
BE NECESSARY THIS AFTERNOON AND TONIGHT.

25

In the hours before

Special weather statement, Feb 5, 6:00 PM CST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
600 PM CST THU FEB 5 2004

MSZ069-070-060030-
AMITE-PIKE-
600 PM CST THU FEB 5 2004

...STRONG THUNDERSTORMS MOVING ACROSS AMITE AND PIKE COUNTIES...

A CLUSTER OF STRONG THUNDERSTORMS EXITING ST HELENA PARISH IN SOUTH
CENTRAL LOUISIANA IS BEGINNING TO MOVE NORTHEAST ACROSS EXTREME SOUTH
CENTRAL MISSISSIPPI. THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
FREQUENT LIGHTNING...GUSTY WINDS TO 40 MPH...VERY HEAVY DOWNPOURS OF
RAIN AND POSSIBLY SMALL HAIL THROUGH 630 PM.

22
Special weather statement, Feb 5, 7:27 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
727 PM CST THU FEB 5 2004

LAZ036-037-050-060200-
EAST FELICIANA-LIVINGSTON-ST HELENA-
727 PM CST THU FEB 5 2004

...STRONG THUNDERSTORMS MOVING ACROSS LIVINGSTON...EAST FELICIANA...
AND ST. HELENA PARISHES...

A CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM JUST SOUTH OF
CLINTON TO DENHAM SPRINGS WILL CONTINUE MOVING NORTHEAST ACROSS
LIVINGSTON...EAST FELICIANA AND ST. HELENA PARISHES THROUGH 8 PM.
THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING FREQUENT
LIGHTNING...GUSTY WINDS TO 40 MPH...VERY HEAVY DOWNPOURS OF RAIN AND
POSSIBLY SMALL HAIL AS THEY AFFECT AREAS AROUND THE COMMUNITIES OF
CLINTON...GREENSBURG AND LIVINGSTON.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 11 PM CST.

22
Special weather statement, Feb 5, 8:04 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
804 PM CST THU FEB 5 2004

LAZ038-MSZ070-060245-
PIKE-TANGIPAHOA-
804 PM CST THU FEB 5 2004

...STRONG THUNDERSTORMS MOVING ACROSS TANGIPAHOA PARISH AND PIKE
COUNTY...

A CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM KENTWOOD TO
AMITE IN LOUISIANA WILL MOVE NORTHEAST ACROSS THE NORTHERN HALF
OF TANGIPAHOA PARISH AND PIKE COUNTY THROUGH 845 PM. THESE STORMS ARE
CAPABLE OF PRODUCING FREQUENT LIGHTNING...GUSTY WINDS TO 40 MPH...
VERY HEAVY DOWNPOURS OF RAIN AND POSSIBLY SMALL HAIL AS THEY AFFECT
AREAS AROUND THE COMMUNITIES OF KENTWOOD AND ROSELAND IN LOUISIANA
AND MCCOMB AND MAGNOLIA IN MISSISSIPPI.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 11 PM CST.

22
Local storm report, Feb 5, 8:13 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
813 PM CST THU FEB 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     BAYOU SORREL            30.16N 91.34W
02/05/2004                   IBERVILLE          LA   FIRE DEPT/RESCUE

            THE ROOF OF A TRAILER WAS BLOWN OFF AND THE WINDOWS WERE
            BLOWN OUT.

&&

MTS

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 6:20 PM CSTSevere Thunderstorm WarningLIXPike, Walthall25 min
Feb 5, 8:38 PM CSTTornado WarningLIXWalthall22 min
Feb 5, 6:40 PM CSTSevere Thunderstorm WarningLIXEast Baton Rouge, Iberville, West Baton Rouge50 min
Feb 6, 3:39 AM CSTSpecial Marine WarningLIX66 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Severe Thunderstorm Warnings in Louisiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.